Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 138, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 7, 2013, 2:59 AM CDT for Harrison County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2013, 2:59 AM CDT (07:59 UTC)
- Expired
- Aug 7, 2013, 3:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harrison County, MO
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3444 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:43 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 6, 11:43 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1143 PM CDT Tue Aug 6 2013 .UPDATE... Issued at 945 PM CDT TUE AUG 6 2013 Have made some minor changes to PoPs to account for trends with convection across northern Missouri and convection over southern Kansas possibly moving in later tonight. Also, confidence is increasing that we'll see thunderstorms develop between 10pm and midnight in our far southern zones. ACCAS was evident on visible imagery before sunset and on IR imagery before the cirrus shield from the Kansas storms obscured things. Still, an arc of ACCAS can be inferred from southern Missouri to around Harrisonville. The HRRR, our local WRF and the RAP all generate storms in this arc within the next few hours. Across our north, thunderstorms have developed ahead of the main front, possible on or near a residual outflow boundary. Instability will remain moderate to strong overnight and shear may be enough for some storm organization. But updrafts have had a hard time persisting for very long to utilize the shear. Overall, the initial updrafts are more likely to produce marginally severe hail tonight. Otherwise the greatest threat should be from heavy rain and localized, especially if storms in our south develop and track over areas that saw rain late last night/early this morning. Localized strong to damaging winds may also continue into the night with any of the strongest storms. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 331 PM CDT TUE AUG 6 2013 Tonight: Another potentially active period is anticipated late this evening into the overnight hours for much of the forecast area. Several boundaries are noted across the region as of early this afternoon, all that may potentially contribute as a focus for convective development during the next 12 hours. An outflow boundary from earlier convection over Nebraska and Iowa, identified by surface observations and transient convective towers, has pushed southward into northern Missouri, approximately 70 miles north of the Interstate 70 corridor. Second, a poorly defined thermal boundary that has been a primary driving force for several days remains across southeast Kansas into southern Missouri. Lastly, a cold front over the Nebraska Panhandle into southeast South Dakota continues a steady southward push. These boundaries will be the main focus for additional showers and thunderstorm development across the forecast area this evening and overnight. Upslope flow over the High Plains will once again help promote scattered thunderstorms over western Kansas this afternoon. This activity will likely evolve into a complex of thunderstorms and move eastward during the evening. While the initial activity may gradually weaken, a strengthening 30kt low-level jet will induce additional convection along and north of the aforementioned boundaries across the CWA. This overall philosophy is supported by recent convective-resolving and operational models, and is similar to last nights evolution. Additional thunderstorms may develop along the cold front over Nebraska and Iowa, with a complex of thunderstorms moving towards northern Missouri. Models have struggled with consistently developing activity in this region, and the lack of a cumulus field along the boundary remains. Nevertheless, sufficient forcing should allow for thunderstorms to develop in this region, but uncertainty remains to how far south the activity will persist. Overall, uncertainty exists with current forecast with regards to timing and coverage for tonight, but enough evidence supports scattered to occasionally widespread convection over portions of the CWA overnight. With high precipitable water values and moderate instability, the most robust convection will be capable of heavy rainfall and localized damaging wind gusts. While widespread flooding concerns are not expected at this stage, localized flooding in some creeks or streams cannot be ruled out. Wednesday/Wednesday night: The majority of moderate/heavy rainfall should be in the process of exiting the CWA around sunrise Wed. The cold front will push through the forecast area no later than mid-morning Wednesday, with northerly winds occurring behind the boundary. Some drier air will advect into the northern portion of the CWA by Wed evening, while a humid airmass should remain elsewhere. Scattered showers or weak thunderstorms will be possible north of the frontal boundary during the daylight hours, mainly south of Interstate 70. A much more substantial chance for rainfall is expected Wednesday night into Thursday morning, mainly for areas along and south of Interstate 70. Here, embedded waves within the upper low and increasing isentropic ascent should lead to widespread convective development. Areas of heavy rainfall will be possible, and depending on tonights convective episode, concern may increase for flooding late Wed night into Thursday as grounds become saturated. More specifics will be realized in subsequent forecasts as details on frontal position, wave timing, and previous convective evolution becomes known. .LONG TERM...(Thursday through Tuesday) Issued at 331 PM CDT TUE AUG 6 2013 Long term forecast will remain focused on surface boundary across the region and numerous short wave troughs moving through the flow providing a chance for precipitation through much of the period. Hudson Bay low will begin to quickly translate eastward across the northern Great Lakes region as a shortwave trough rounds the southern edge of a newly developing region of low pressure in this same area. General northwest flow pattern across the central US will quickly begin to break down as a region of low pressure moves out of Baja California and into the Four Corners region. The trough will continue to move eastward across the Rockies and out onto the Plains by the end of the week. As this system nears the region...it will interact with a quasi-stationary surface boundary that will be positioned across the Central Plains. Depending on where this boundary eventually positions itself will decide where main convective activity will likely develop. Current long-range models indicate that there is the potential for storms to redevelop over the same general region through much of the period. With precipitable water values progged to be 1.5 to 2 inches across many areas, expect heavy rain to develop leading to potential flooding issues in these locations. By early next week, models begin to diverge with the EC rebuilding a ridge over the Rockies and keeping more of a pronounced northwest flow component while the GFS develops a broader ridge with more of a zonal component to the flow over the CWA. Both models bring numerous shortwave troughs across the region, but timing of these features remain uncertain and will effect precipitation chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1144 PM CDT TUE AUG 6 2013 Models continue to indicate an area of thunderstorms over south central Kansas will move to the east through the night with an arc of thunderstorms developing from southern Missouri to the south side of the Kansas City metro. Latest radar returns show storms developing in the vicinity of the Lake of the Ozarks, near to where an ACCAS field has been evident all night. This should eventually arc back to the west and impact the south KC metro. Have maintained VCTS in the TAFs because for now, the greatest probabilities for storms appear to the south of the terminals. However some storms may venture further north but confidence is higher that greater impacts will be felt south of the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...CDB SHORT TERM...Blair LONG TERM...PMM AVIATION...CDB
Hazardous weather outlook, Aug 6, 6:59 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 659 PM CDT TUE AUG 6 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 659 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA AND NEBRASKA THIS EVENING...REACHING NORTHERN MISSOURI LATER TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO EVOLVE ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA TONIGHT IN THE VICINITY OF SEVERAL SURFACE BOUNDARIES. HEAVY RAINFALL...FREQUENT LIGHTNING AND LOCALLY DAMAGING WIND GUSTS ARE POSSIBLE IN THE STRONGEST ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT THROUGH FRIDAY. THE POTENTIAL EXISTS FOR HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. ALTHOUGH A FEW STRONG STORMS ARE EXPECTED...THE THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CDB
In the hours before
Special weather statement, Aug 7, 2:52 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 AM CDT WED AUG 7 2013
KSZ057-060-MOZ053-070830-
BATES MO-LINN KS-MIAMI KS-
252 AM CDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS...AND EXTREME WESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 330 AM CDT...
AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMONA TO 5 MILES
SOUTH OF MOUND CITY...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
PLEASANTON AND BEAGLE AROUND 300 AM CDT.
WORLAND AND OSAWATOMIE AROUND 305 AM CDT.
LA CYGNE AND FONTANA AROUND 310 AM CDT.
NEW LANCASTER AND PAOLA AROUND 315 AM CDT.
WAGSTAFF...HILLSDALE AND CHILES AROUND 325 AM CDT.
BUCYRUS AND LOUISBURG AROUND 330 AM CDT.
THESE STORMS MAY INTENSIFY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT. REMAIN ALERT AND BE PREPARED TO SEEK SHELTER.
LAT...LON 3804 9508 3874 9506 3874 9461 3848 9461
3848 9460 3806 9459 3806 9461 3803 9462
TIME...MOT...LOC 0752Z 245DEG 38KT 3859 9531 3810 9475
BOOKBINDERSpecial weather statement, Aug 7, 2:53 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 253 AM CDT WED AUG 7 2013 MOZ003>005-070845- GENTRY MO-HARRISON MO-WORTH MO- 253 AM CDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...WESTERN HARRISON AND NORTHEASTERN GENTRY COUNTIES UNTIL 345 AM CDT... AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF EAGLEVILLE...OR 13 MILES NORTHWEST OF BETHANY...MOVING SOUTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MARTINSVILLE AROUND 305 AM CDT. NEW HAMPTON AROUND 310 AM CDT. BETHANY AROUND 320 AM CDT. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 83 AND 100. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4014 9382 4014 9420 4046 9433 4053 9411 TIME...MOT...LOC 0754Z 339DEG 25KT 4041 9417 BOOKBINDER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:53 AM CDT | Special Weather Statement | EAX | Harrison | 52 min |
| Aug 7, 3:16 AM CDT | Special Weather Statement | EAX | Bates, Cass, Jackson | 44 min |
| Aug 7, 4:20 AM CDT | Flash Flood Warning | EAX | Pettis | 5 hr |
| Aug 7, 4:54 AM CDT | Areal Flood Advisory | EAX | Jackson, Johnson, Lafayette | 4 hr |
| Aug 7, 2:52 AM CDT | Special Weather Statement | EAX | Linn, Miami | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.